Hail, Adams
- When
- May 8, 7:28 PM CST
- Where
- Adams County, Quincy
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.933, -91.400
Hail ranging in size from 3/4 to 1 1/4 inch was reported by storm spotters, the media, law enforcement and the public across the Quincy area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Hail ranging in size from 3/4 to 1 1/4 inch was reported by storm spotters, the media, law enforcement and the public across the Quincy area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 3:00 PM CST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 400 PM CDT THU MAY 8 2003 SHORT AND UNSCIENTIFIC FORECAST DISCUSSION DUE TO ACTIVE WEATHER... SEVERE WEATHER THREAT CONTINUES OFF AND ON THROUGH SATURDAY NIGHT AS WAVE AFTER WAVE FORMS OVER SOUTHWESTERN KANSAS AND MOVES NORTHEASTWARD BRINGING VERY MOIST AND UNSTABLE AIR INTO THE AREA. POTENT UPPER LEVEL SYSTEM KEEPS SPINNING OFF SMALL VORTICES AND EJECTING THEM NORTHEASTWARD WHICH HELPS ENHANCE VERTICAL MOTION THROUGHOUT THE PERIOD. SHEAR AND BUOYANCY PROFILES ARE FAVORABLE FOR SEVERE WEATHER OUTBREAKS ON AND OFF WITH THE ONLY REAL BREAK DURING THE DAY FRIDAY AS IT LOOKS LIKE WEAK CAP WILL KEEP THE UPDRAFTS FROM BUBBLING UP. CONSIDERED INTRODUCING A SLIGHT CHANCE POP FOR FRIDAY...BUT DECIDED TO HOLD OFF AND LET THE NEXT SHIFT MAKE THE FINAL DECISION. BOTH MODELS ARE FAIRLY CLOSE WITH THE FROPA WHICH WILL END THIS BOUT WITH SEVERE WEATHER ON SUNDAY MORNING. EXTENDED...WELL FINALLY HAVE A BREAK IN ALL THE SEVERE WEATHER AFTER THE COLD FRONT FINALLY MOVES THROUGH. HIGH PRESSURE BUILDS INTO THE MID-MISSISSIPPI VALLEY REGION BEHIND THE COLD FRONT AND IT LOOKS LIKE AT LEAST A COUPLE OF DAYS OF PLACID WEATHER UNDER AN UPPER LEVEL RIDGE. THE NEXT LOW PRESSURE SYSTEM BEGINS STRENGTHENING IN NORTHERN TEXAS ON WEDNESDAY AND ITS ASSOCIATED WARM FRONT STARTS TO SURGE NORTHWARD OUT OF LOUISIANA AND ARKANSAS INTO SOUTHERN MISSOURI BY THURSDAY MORNING BRINGING WET WEATHER BACK INTO OUR AREA. WENT GENERALLY CLOSE TO ENSEMBLE GUIDANCE WITH SOME BLENDING TO FIT WELL WITH SURROUNDING OFFICES. .STL...NONE CARNEY
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 530 AM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ALONG AND WEST OF A LINE EXTENDING FROM THE TOWN OF COLONY SOUTH TO ST THOMAS. SOME CITIES INCLUDED IN THE MODERATE RISK AREA ARE EDINA...PARIS...COLUMBIA AND CALIFORNIA. THUNDERSTORMS ARE EXPECTED TODAY AS A WARM FRONT MOVES NORTHWARD THROUGH THE REGION...WITH ANOTHER ROUND OF STORMS TONIGHT AS A COLD FRONT MOVES EASTWARD INTO THE AREA. A FEW STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THE AREA TODAY AND TONIGHT. THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY AND TONIGHT...A FEW MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT ALONG AND NORTH OF A LINE EXTENDING FROM MOBERLY MISSOURI SOUTHEAST TO ST ELMO ILLINOIS. SOME CITIES INCLUDED IN THE SLIGHT RISK AREA ARE HANNIBAL...QUINCY AND CARLINVILLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT OVER NORTHERN MISSOURI. A FEW STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE REGION SATURDAY AND SATURDAY NIGHT AS A STRONG COLD FRONT MOVES SOUTHEASTWARD THROUGH THE REGION. SOME STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) GKS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM GREENVILLE IL 0.88 INCH HAIL
05/08/03 BOND REPORTED BY ILLINOIS
STATE POLICE.
0335 PM GREENVILLE IL FUNNEL CLOUD
05/08/03 BOND REPORTED BY ILLINOIS
STATE POLICE. BOTH
SOUTHWEST AND NORTH OF
GREENVILLE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0346 PM NEW ATHENS IL 0.75 INCH HAIL
05/08/03 ST. CLAIR REPORTED BY AMATEUR RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 15SW MEXICO MO 1.25 INCH HAIL
05/08/03 AUDRAIN REPORTED BY SEVERE
WEATHER SPOTTERS.
0100 PM 15SW MEXICO MO WIND DAMAGE
05/08/03 AUDRAIN TREES DOWNED. NEAR
CALLAWAY COUNTY LINE.
0100 PM 15NW AUXVASSE MO WIND DAMAGE
05/08/03 CALLAWAY MOBLIE HOMES DAMAGED. 2
REPORTED FLIPPED OVER. NO
INJURIESLOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1116 AM LAKE MYKEE MO 0.75 INCH HAIL
05/08/03 CALLAWAY
1220 PM 4S HARRISBURG MO 0.75 INCH HAIL
05/08/03 BOONE
1225 PM HARRISBURG MO 1.00 INCH HAIL
05/08/03 BOONE
1230 PM 7N COLUMBIA MO 0.75 INCH HAIL
05/08/03 BOONE NORTH I-70 AND 1/4 MI E
OF US 63
1245 PM HALLSVILLE MO 0.75 INCH HAIL
05/08/03 BOONE ESTIMATED WIND GUSTS OF
40 TO 60 MPH
1256 PM 1E SHAW MO WIND DAMAGE
05/08/03 BOONE 10 INCH DIAM TREE LIMBS
DOWNED AND ROOF BLOWN OFF
BARN AT ROUTE Z AND
MEXICO GRAVEL ROAD
1256 PM HALLSVILLE MO WIND DAMAGE
05/08/03 BOONE BOAT TRAILERS BLOWN INTO
ROADWAY
100 PM 3S CENTRALIA MO WIND DAMAGE
05/08/03 BOONE *** 1 INJ ***
MOBLIE HOMES DAMAGED.
FLIPPED OVER ON HWY Z.
MAN INSIDE INJURED AND
HOSPITALIZED. OTHER
SCATTERED REPORTS IN THE
AREA OF TREES AND POWER
LINES DOWN.
0100 PM 15SW MEXICO MO 1.25 INCH HAIL
05/08/03 AUDRAIN REPORTED BY SEVERE
WEATHER SPOTTERS.
0100 PM 15SW MEXICO MO WIND DAMAGE
05/08/03 AUDRAIN TREES DOWNED. NEAR
CALLAWAY COUNTY LINE.
0100 PM 15NW AUXVASSE MO WIND DAMAGE
05/08/03 CALLAWAY MOBLIE HOMES DAMAGED. 2
REPORTED FLIPPED OVER. NO
INJURIES
0104 PM 2W KINGDOM CITY MO 1.00 INCH HAIL
05/08/03 CALLAWAY 1 MILE NORTH OF I-70
0106 PM 12SE CENTRALIA MO 0.75 INCH HAIL
05/08/03 BOONE
0109 PM MO WIND DAMAGE
05/08/03 BOONE 3-4 MOBLIE HOMES DAMAGED
AND FLIPPED AT ROB COOKE
ROAD AND 8900 BLOCK N RTE
Z. 1 MOBILE HOME DAMAGED
AND FLIPPED 14000 BLOCK
OF RTE J REPORTED BY
BOONE COUNTY EMERGENCY
MANAGEMENT AGENCY. 1
INJURY REPORTED.
0128 PM ELSBERRY MO 1.25 INCH HAIL
05/08/03 LINCOLN
0138 PM MEXICO MO FLOODING
05/08/03 AUDRAIN 2 FEET OF WATER REPORTED
IN CITY LIMITS BY LAW
ENFORCEMENT.
0229 PM JERSEYVILLE IL 0.75 INCH HAIL
05/08/03 JERSEY
0241 PM GODFREY IL 60 MPH WIND GUST
05/08/03 MADISON TREES DOWN AT LEWIS AND
CLARK COLLEGE AND DAMAGE
REPORTED AT SHOPPING
PLAZA ACROSS THE STREET
FROM THE COLLEGE
0243 PM BRIGHTON IL 0.88 INCH HAIL
05/08/03 MACOUPIN REPORTED BY AMATEUR RADIO
OPERATOR.
0300 PM STAUNTON IL TORNADO
05/08/03 MACOUPIN FARMER REPORTED BRIEF
TOUCHDOWN IN A FIELD.
0300 PM BUNKER HILL IL WIND DAMAGE
05/08/03 MACOUPIN TREES DOWNED. FARMER
REPORTED SEVERAL LARGE
TREES UPROOTED AND
MANGLED.
0335 PM GREENVILLE IL 0.88 INCH HAIL
05/08/03 BOND REPORTED BY ILLINOIS
STATE POLICE.
0335 PM GREENVILLE IL FUNNEL CLOUD
05/08/03 BOND REPORTED BY ILLINOIS
STATE POLICE. BOTH
SOUTHWEST AND NORTH OF
GREENVILLE.
0346 PM NEW ATHENS IL 0.75 INCH HAIL
05/08/03 ST. CLAIR REPORTED BY AMATEUR RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM 5N HURDLAND MO 1.25 INCH HAIL
05/08/03 KNOX REPORTED BY SPOTTER.ILC001-005-009-027-051-061-083-117-119-121-135-149-189-090115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 754 PM CDT THU MAY 8 2003 THE TORNADO WATCH FOR PARTS OF WEST CENTRAL AND SOUTHWEST ILLINOIS WHICH WERE IN AFFECT IN THE ST LOUIS COUNTY WARNING AREA HAVE BEEN CANCELLED. THE SEVERE THUNDERSTORMS WHICH PROMPTED THE WATCH HAVE MOVED WELL OUT OF THE AREA TO THE EAST. TES
The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359913, 5359914, 5359915, 5359916.